Alert archive / California / Wind Advisories in 2017

Wind Advisory 28, NWS Los Angeles, CA

March 28, 2017Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Mar 28, 2017, 2:17 PM PDT for Los Angeles County, California. It took effect at Mar 28, 2017, 4:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 2:17 PM PDT (21:17 UTC)
In effect from
Mar 28, 2017, 4:00 PM PDT
Expired
Mar 29, 2017, 8:36 AM PDT
In force
17 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS76 KLOX 282117
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
217 PM PDT Tue Mar 28 2017

...Gusty Winds Across the Santa Barbara County Mountains and South
Coast Through Tonight...

.Gusty north to northeast winds can be be expected across the 
Santa Barbara County mountains and south coast through tonight. 
Gusts up to 45 mph can be expected in the mountains, with gusts up
to 35 mph for the south coast. The strongest winds will be below 
and through passes and canyons. Winds are expected to diminish 
late tonight.

CAZ044>046-088-547-548-282230-
/O.EXP.KLOX.WI.Y.0026.000000T0000Z-170328T2100Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
217 PM PDT Tue Mar 28 2017

...WIND ADVISORY HAS EXPIRED...

Winds have largely diminished below advisory levels early this 
afternoon. As a result, the wind advisory was allowed to expire 
at 2 PM PDT. Some gusty north to northeast winds will continue 
through tonight, but should be generally below advisory levels.

$$

CAZ053-054-282230-
/O.EXP.KLOX.WI.Y.0027.000000T0000Z-170328T2100Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
217 PM PDT Tue Mar 28 2017

...WIND ADVISORY HAS EXPIRED...

Winds have largely diminished below advisory levels early this 
afternoon. As a result, the wind advisory was allowed to expire 
at 2 PM PDT. Some gusty north to northeast winds will continue 
through tonight, but should be generally below advisory levels.

$$

CAZ039-052-290530-
/O.NEW.KLOX.WI.Y.0028.170328T2300Z-170329T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
217 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PDT Wednesday. 

* Winds and Timing...Areas of north to northeast winds 20 to 30
  mph with gusts 35 to to 45 mph can be expected through late
  tonight. Winds will be strongest below and through passes and
  canyons.

* Impacts...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers. The strong winds will likely impact travel across 
  portions of highways 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
3 follow-up statements
648 
WWUS76 KLOX 290335
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
835 PM PDT Tue Mar 28 2017

...Gusty Winds Across the Santa Barbara County Mountains and
South Coast Through Tonight...

...Gusty Santa Ana Winds to develop tonight through Wednesday
morning...

.A tight surface pressure gradients will continue gusty north to 
northeast winds across the Santa Barbara County mountains and 
South Coast tonight, with gusty Santa Ana winds developing across
the Los Angeles and Ventura County Valleys and Mountains. Gusts 
up to 45 mph can be expected in the mountains, with gusts up to 35
mph for the coast and valleys. The strongest winds will be below 
and through passes and canyons.

CAZ053-054-291145-
/O.EXB.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
835 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Los Angeles and Ventura County Mountains.
This advisory is in effect until 2 PM PDT Wednesday.

* Winds and Timing...Areas of north to northeast winds 20 to 30
  mph with gusts to 45 mph can be expected through early Wednesday
  afternoon. Winds will be strongest below and through passes and
  canyons. 

* Impacts...Cross winds can make driving difficult, especially for
  drivers of high profile vehicles and vehicles towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044>046-088-547-291145-
/O.EXB.KLOX.WI.Y.0028.170329T0600Z-170329T2100Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
835 PM PDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Ventura, San Fernando, and Santa Clarita
Valleys and the Santa Monica Mountains. This advisory is in 
effect until 2 PM PDT Wednesday.

* Winds and Timing...Areas of north to northeast winds 15 to 30
  mph with gusts 35 to 45 mph can be expected through early
  Wednesday afternoon. Winds will be strongest below and through 
  passes and canyons. 

* Impacts...Cross winds can make driving difficult, especially for
  drivers of high profile vehicles and vehicles towing trailers.
  The strong winds will likely impact travel across portions of
  Interstates 5, 10, 210 and 405 and Highways 14, 23, 101, 118,
  126 and 170. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-052-291000-
/O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
835 PM PDT Tue Mar 28 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* Winds and Timing...Areas of north to northeast winds 20 to 30
  mph with gusts 35 to 45 mph can be expected through late 
  tonight. Winds will be strongest below and through passes and 
  canyons. 

* Impacts...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers. The strong winds will likely impact travel across 
  portions of Highways 101 and 154. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
765 
WWUS76 KLOX 290955
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
255 AM PDT Wed Mar 29 2017

CAZ039-052-291100-
/O.EXP.KLOX.WI.Y.0028.000000T0000Z-170329T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
255 AM PDT Wed Mar 29 2017

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

Winds have fallen well below advisory criteria.

$$

CAZ053-054-291600-
/O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
255 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* Winds and Timing...Areas of north to northeast winds 20 to 30
  mph with gusts to 45 mph will persist through early this
  afternoon. Winds will be strongest below and through passes and
  canyons.

* Impacts...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044>046-088-547-291600-
/O.CON.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
255 AM PDT Wed Mar 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* Winds and Timing...Areas of north to northeast winds 15 to 30
  mph with gusts 35 to 45 mph will persist through early
  afternoon. Winds will be strongest below and through passes and
  canyons.

* Impacts...Cross winds can make driving difficult, especially 
  for drivers of high profile vehicles and vehicles towing 
  trailers. The strong winds will likely impact travel across 
  portions of Interstates 5, 10, 210 and 405 and Highways 14, 
  23, 101, 118, 126 and 170. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

asr
627 
WWUS76 KLOX 291536
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
836 AM PDT Wed Mar 29 2017


CAZ044>046-053-054-088-547-291645-
/O.CAN.KLOX.WI.Y.0028.000000T0000Z-170329T2100Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
836 AM PDT Wed Mar 29 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Northeast winds are not expected to exceed advisory levels
through this afternoon, though isolated gusts to 40 mph are
possible in the mountains this morning.

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:06 PM PDT, 11 minutes earlier.

Area forecast discussion, Mar 28, 2:06 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
206 PM PDT Tue Mar 28 2017

.SYNOPSIS...
Weakening offshore flow and ridging aloft will bring a warming
trend through Wednesday. A trough of low pressure will bring
cooler conditions by Friday with another round of gusty offshore
winds. Warmer conditions will likely return this weekend as weak
offshore flow lingers and a ridge aloft builds into the region.

&&

.SHORT TERM...(TDY-FRI)

North to northeast winds continue to weaken this afternoon and all
advisories will be allowed to expire. However, a new set of low
end wind advisories will be issued for southern Santa Barbara
county as models still show a decent gradient and winds below
850mb to justify it. Still some uncertainty on the strength of the
Santa Ana winds on Wednesday across LA/Ventura counties. The NAM
was stronger today with the upper support than it was yesterday
but with the ridge building and the low and cold air air well to
the east this seems unlikely. MOS guidance is all pretty weak as
well. There may be a couple hours of near advisory level gusts in
the morning across the mtns mainly but will keep winds below
advisory levels for now. Gradients are stronger, which is not
uncommon for the second day of offshore events, and the air mass
is quite a bit warmer with the ridge aloft, so high temps should
jump several degrees from today. Low 90s expected for warmer
valleys, which would be close to record levels, and 70s and 80s
for coastal zones which probably won't be quite enough to reach
records.

On Thursday a trough will move into nrn California then move
southeast into southern Nevada Thursday evening. This will result
in a rapid shift from offshore to onshore (an almost 7 mb 24 hour
trend from Wed from LAX-DAG), and several degrees of cooling,
especially for coast/valleys.

Another round of very gusty north winds expected behind the
trough Thu evening into Friday morning with speeds possibly
approaching the levels experienced last night.

Then gradients turn offshore again Friday, though air mass will be
quite a bit cooler so highs should be a few degrees cooler than
Thu despite the offshore trends.

.LONG TERM...(SAT-TUE)

A second day of offshore gradients Saturday will be accompanied
by a much warmer air mass as the upper low exits to the east and
the ridge builds. Highs not expected to be quite as warm Saturday
as tomorrow but still at least 10-15 degrees above normal. There
will be some northeast breezes but likely below advisory levels.
Gradients then shift to onshore Sunday that should lead to some
cooling but still at least a few degrees above normal in most
areas.

For Monday and Tuesday the GFS has shifted towards the much
weaker and progressive trough pattern that the ECMWF has been
advertising. It's been bouncing around quite a bit though so
confidence is pretty low for early next week, but if these trends
hold then it would certainly be a warmer and less windy forecast
than previously expected with no chance of rain. Bumped up highs
a few degrees but didn't want to adjust too much in case the
solutions reverts back to a cooler/windier one.

&&

.AVIATION...28/1800Z.

At 1703Z at KLAX...There was no marine inversion.

High confidence in VFR conditions through the next 24 hours.

KLAX...High confidence in the 18z TAF. VFR conditions are
expected.

KBUR...High confidence in the 18z TAF. VFR conditions are
expected.

&&

.MARINE...28/200 PM.

Across the Outer Waters...Another Gale Warning continues as model
solutions project 45 kt gusts in the western sections late this
afternoon through much of tonight. It is a bit difficult to
monitor conditions in the coastal waters due to an outage of
observations. Small Craft Advisory winds will resume Wednesday
and continue into Wednesday night. By late Thursday, wind speeds
in the outer waters may again increase to Gale Warning criteria.

Across the Inner Waters... A SCA for Hazardous Seas is in effect
through this afternoon south of Point Conception due to steep and
choppy waves. Gale level winds may affect the inner waters on
Thursday and Friday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PDT Wednesday for
      zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PDT Wednesday for zones
      39-52. (See LAXNPWLOX).
     Beach Hazards Statement in effect through Wednesday afternoon
      for zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory for hazardous seas in effect until 3 PM
      PDT this afternoon for zones 650-655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Wednesday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(FRI-TUE)
Another round of strong and gusty northerly winds are expected
Friday.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Munroe

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:05 AM PDTSmall Craft AdvisoryLOX6 hr
Mar 28, 3:05 AM PDTSmall Craft Advisory for Hazardous SeasLOX11 hr
Mar 28, 9:09 AM PDTGale WarningLOX18 hr
Mar 28, 9:09 AM PDTSmall Craft AdvisoryLOX11 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.